Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 35, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 28, 2011, 10:05 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2011, 10:05 AM CDT (15:05 UTC)
- Expired
- Jun 28, 2011, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2747 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WGUS54 KHUN 281505 FFWHUN ALC059-079-281800- /O.NEW.KHUN.FF.W.0035.110628T1505Z-110628T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1005 AM CDT TUE JUN 28 2011 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA... SOUTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA... * UNTIL 100 PM CDT * AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHWEST ALABAMA. ONE TO THREE INCHES OF RAIN HAS FALLEN SO FAR THIS MORNING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RED BAY...RUSSELLVILLE...BELGREEN AND PHIL CAMPBELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE FRANKLIN AND SOUTHERN LAWRENCE COUNTIES AS ADDITIONAL THUNDERSTORMS MOVE INTO THE AREA. && LAT...LON 3458 8814 3441 8711 3430 8711 3433 8817 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:56 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 28, 9:56 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CDT TUE JUN 28 2011
.UPDATE...TO INCREASE POPS AND ISSUE FLASH FLOOD WATCH.
&&
.DISCUSSION...
COLD FRONT STILL WELL TO OUR NORTHWEST STRETCHING FROM NORTHWESTERN
OHIO SOUTHWEST INTO SOUTHERN MISSOURI. A WINDING PRE-FRONTAL TROUGH
AXIS EXTENDS SOUTHWEST AHEAD OF THIS FRONT FROM VA INTO NORTHERN AL
AND FURTHER WEST INTO MS. ONE TO THREE INCHES OF RAINFALL HAS ALREADY
OCCURRED WITH ONE ROUND OF ONGOING STRONG TO SEVERE THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA. THE HEAVIEST RAINFALL HAS OCCURRED
IN NORTHWESTERN ALABAMA...WHERE RADAR INDICATE 2 TO 5 INCHES HAS
FALLEN OVER COLBERT AND LAUDERDALE COUNTIES SO FAR THIS MORNING.
FURTHER EAST RADAR INDICATES AROUND 1 TO 2 INCHES OF RAINFALL HAS
FALLEN.
WITH UPPER LEVEL WINDS FORECAST TO PARALLEL THE FRONT THROUGH THE
EVENING HOURS AND PW VALUES OVER 1.8 INCHES...ADDITIONAL ROUNDS OF SHOWERS
AND STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS PRODUCING VERY HEAVY RAINFALL RATES. THIS WILL PRODUCE AN
ADDITIONAL 1 TO 3 INCHES OF RAINFALL ACROSS THE AREA...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE AND PRODUCE SOME AREAS OF FLASH FLOODING.
WILL HAVE AN ADDITIONAL UPDATE OUT SHORTLY TO ADDRESS HIGH TEMPERATURES.
&&
.AVIATION... /ISSUED 642 AM CDT TUE JUN 28 2011/
SEVERE MCS CONTINUES TO PUSH ESEWD ACROSS THE TENNESSEE VALLEY THIS
MORNING...AND EXPECT LEADING EDGE OF TSRA TO IMPACT MSL/HSV BTWN
28/12-13Z WITH MVFR CIGS AND STRONG/GUSTY WINDS FORECAST AS
PREVAILING CONDITION. ALTHOUGH TSRA SHOULD BEGIN TO DIMINISH AFTER
28/13Z...WILL MAINTAIN VCTS/CB AS BACK EDGE OF MCS SHOULD STILL BE
CLOSE ENOUGH TO TERMINALS. AS DEBRIS CLOUDS DIMINISH AND COLD FRONT
APPROACHES FROM THE NORTH...EXPECT NEW DEVELOPMENT OF SCT TSRA TO
IMPACT TERMINALS BTWN 28/16Z-29/01Z. THE WEAK COLD FRONT WILL LIKELY
PUSH THRU MSL AROUND 29/00Z AND HSV AROUND 29/01Z...ACCOMPANIED BY
BKN MVFR STRATUS DECK AT FL025...WIND SHIFT TO LIGHT NNE AND
CONTINUING THREAT FOR A FEW LIGHT SHRA. IT APPEARS THAT SUFFICIENT
GROUND MOISTURE...CLEARING SKIES...AND LIGHT WINDS WILL LEAD TO
WIDESPREAD FOG DEVELOPMENT AFTER 29/06Z...AND HAVE INCLUDED 4SM/BR AS
PREVAILING VSBY AT END OF FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 93 71 93 66 94 / 100 30 10 10 10
SHOALS 94 69 93 64 95 / 100 30 10 10 10
VINEMONT 91 69 91 64 92 / 100 30 10 10 10
FAYETTEVILLE 89 68 89 64 92 / 100 20 10 10 10
ALBERTVILLE 91 68 91 64 92 / 100 30 10 10 10
FORT PAYNE 90 67 91 63 92 / 100 30 10 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
20Hazardous weather outlook, Jun 28, 8:21 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 821 AM CDT TUE JUN 28 2011 ALZ001>010-016-TNZ076-096-097-290000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 821 AM CDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM SOUTHERN MIDDLE TENNESSEE INTO NORTHERN ALABAMA THIS MORNING. THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. IN ADDITION...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL RATES WILL ACCOMPANY THESE STORMS. ONE TO THREE INCHES OF RAINFALL IS POSSIBLE WITH THIS INITIAL LINE OF STORMS. MORE THUNDERSTORMS ARE POSSIBLE AGAIN BY THE EARLY AFTERNOON AS A COLD FRONT AND UPPER LEVEL SYSTEM CROSS THE AREA. THE POSSIBILITY FOR SEVERE STORMS WILL LINGER THROUGH THE AFTERNOON...WITH A CONTINUED THREAT FOR DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE SYSTEMS...AND VERY HEAVY RAINFALL RATES...AN ELEVATED FLASH FLOOD THREAT IS EXPECTED TODAY...ESPECIALLY WHERE HEAVIER RAINFALL HAS ALREADY FALLEN THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON ON SUNDAY AND MONDAY. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS AND HAIL AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN ONGOING. 20
In the hours before
Local storm report, Jun 28, 8:05 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 5 SE COLUMBUS CITY 34.40N 86.18W
06/28/2011 MARSHALL AL EMERGENCY MNGR
LARGE TREE DOWN. TIME ESTIMATED BASED ON RADAR.
&&
LBLocal storm report, Jun 28, 8:16 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 5 SSE FORT PAYNE 34.38N 85.69W
06/28/2011 DEKALB AL EMERGENCY MNGR
TREE DOWN ON HOUSE
&&
LBLocal storm report, Jun 28, 8:18 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG 2 ENE SYLVANIA 34.57N 85.79W
06/28/2011 DEKALB AL EMERGENCY MNGR
TREE DOWN
&&
LBLocal storm report, Jun 28, 8:40 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 3 SW MUSCLE SHOALS 34.72N 87.70W
06/28/2011 E55 MPH COLBERT AL AMATEUR RADIO
&&
LBLocal storm report, Jun 28, 8:54 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM TSTM WND GST 5 SSW FLORENCE 34.73N 87.70W
06/28/2011 M54 MPH COLBERT AL EMERGENCY MNGR
MEASURED AT EOC. NUMEROUS TREES DOWN AND POWER OUTAGES IN
COUNTY.
&&
LBSpecial weather statement, Jun 28, 9:19 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 919 AM CDT TUE JUN 28 2011 ALZ001>004-281500- COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE- 919 AM CDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE COUNTIES UNTIL 1000 AM CDT... AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RED ROCK...OR 8 MILES WEST OF TUSCUMBIA... MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW BETHEL...TUSCUMBIA. COLBERT HEIGHTS...MUSCLE SHOALS. LITTLEVILLE...RUSSELLVILLE. SPRING VALLEY...PLEASANT RIDGE. WHITEOAK...THARPTOWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3464 8715 3432 8741 3454 8813 3496 8807 TIME...MOT...LOC 1418Z 296DEG 29KT 3469 8782 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:56 AM CDT | Special Weather Statement | HUN | Limestone | 49 min |
| Jun 28, 7:05 AM CDT | Special Weather Statement | HUN | Jackson | 25 min |
| Jun 28, 7:20 AM CDT | Special Weather Statement | HUN | DeKalb | 40 min |
| Jun 28, 7:44 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Limestone | 46 min |
| Jun 28, 7:58 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 5 hr |
| Jun 28, 8:14 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 46 min |
| Jun 28, 8:42 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 4 hr |
| Jun 28, 9:19 AM CDT | Special Weather Statement | HUN | Colbert, Lawrence | 41 min |
| Jun 28, 9:25 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| Jun 28, 10:34 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 41 min |
| Jun 28, 11:18 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 28, 12:58 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.